Heartworm medication recalled

Discussion in 'Homesteading Questions' started by primroselane, Sep 3, 2004.

  1. primroselane

    primroselane Well-Known Member

    Messages:
    2,007
    Joined:
    May 10, 2002
    Location:
    Deep in the heart of Texas
    Associated Press

    WASHINGTON Sept. 3, 2004 — ProHeart 6, a twice-a-year time-released heartworm medication used to prevent the parasite in millions of dogs, was recalled Friday at the request of the Food and Drug Administration after thousands of animals suffered adverse reactions.
    ProHeart 6 was the first, and only, product approved by the FDA to be administered once every six months to treat heartworm disease in dogs. Its active ingredient, moxidectin, has been administered without problem to horses and cattle.

    The time-released version caused few problems when given to dogs at higher doses in clinical trials. Health and safety problems quickly cropped up, however, when ProHeart 6 was used to treat dogs after receiving FDA approval.

    As of Aug. 4, the drug agency received 5,552 reports of adverse reactions after dogs received heartworm shots. About 500 dogs died, though the agency said many deaths were not directly attributable to the product, manufactured by Fort Dodge Animal Health, based in Overland Park, Kan., a subsidiary of the pharmaceutical company Wyeth.

    Some dog deaths were linked convincingly to the heartworm medication, which prompted the recall, said Stephen F. Sundlof, director of the FDA's Center for Veterinary Medicine.

    Dog owners were urged to consult veterinarians about other medications to prevent heartworm.

    The agency had already asked Fort Dodge to revise the drug's label and to issue notices to veterinarians and dog owners pointing out safety questions associated with the product.

    "Despite all of the things that have been done, we continue to see these adverse events at approximately the same rate," Sundlof told reporters late Friday.

    The problems suffered by dogs include sudden lethargy, uncontrolled bleeding, vomiting, diarrhea, heart and liver problems and such nervous system abnormalities as seizures.

    "We don't really understand why this product is causing these problems," Sundlof said. "It affects dogs of all sizes and, apparently, dogs of all ages."
     
  2. Vera

    Vera Well-Known Member

    Messages:
    1,054
    Joined:
    Aug 22, 2003
    Thanks, Primmy... this is important info and I passed it on to my dog-owner friends. Vets have been pushing this drug as a convenient alternative to monthly treatments despite the publicized controversy - I got a sales pitch on it not two weeks ago :rolleyes:
     

  3. nappy

    nappy Well-Known Member Supporter

    Messages:
    940
    Joined:
    Aug 17, 2003
    Location:
    Michigan..NWLower
    I wonder if other heartworm medications could cause similar reactions in dogs. We lost a golden retriever who did have some other physical problems but we were able to love him for 2 years. We took him to Fla. on vacation as he was maybe 2-3 months old, and we didn't want to leave him. Our veterinarian suggested preventative treatment for heartworm after our trip to a "high mosquito area". He developed seizures that caused him to run around erratically in the yard then fall on the ground gagging as if choking on something (that's what I thought at first). Each seizure caused him to become lethargic for a short time after. He probably had 3 but the last one we didn't see. He must have run into the road and was struck by a car (they never stopped). This dog never went into the road unless he was with us. I hesitate to use heartworm meds. on my other dogs now.
     
  4. jillianjiggs

    jillianjiggs Well-Known Member

    Messages:
    550
    Joined:
    May 13, 2003
    I use the once a month chewables for my dog. He doesn't seem to have any negative reactions. The twice a year meds sounded good, but I never did try them. In fact, the vet never pitched them to us. We're in a VERY high mosquito area, with heartworm being pretty common.
     
  5. Corgitails

    Corgitails Well-Known Member

    Messages:
    960
    Joined:
    Jun 2, 2003
    Nappy- dogs CAN have reactions to ivermectin. They can also have reactions to wormer, vaccines, food, and just about every thing else. GRs are actually fairly prone to epilepsy (along with just about every other genetic problem known in dogs- very unfortunate!). Lethargy after seizures is normal in epileptic dogs. The amount of active ingredient in heartworm pills is VERY small- and even many breeds susepticlb eto it can take it safely, although it's not recommended.


    Cait
     
  6. Old Jack

    Old Jack Truth Seeker

    Messages:
    232
    Joined:
    May 21, 2004
    Location:
    West Virginia